Alert archive / Indiana / Wind Chill Advisories in 2018
Wind Chill Advisory 1, NWS Indianapolis, IN
NWS Indianapolis, IN issued this wind chill advisory at Jan 2, 2018, 3:13 PM EST for 24 counties in Indiana. It took effect at Jan 2, 2018, 5:00 PM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2018, 3:13 PM EST (20:13 UTC)
- In effect from
- Jan 2, 2018, 5:00 PM EST
- Expired
- Jan 3, 2018, 7:00 AM EST
- In force
- 14 hr
- Issued by
- NWS Indianapolis, IN
All 24 counties
Boone County, IN, Carroll County, IN, Clinton County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Montgomery County, IN, Morgan County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 32 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
569 WWUS43 KIND 022013 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 313 PM EST Tue Jan 2 2018 INZ021-028>031-035>049-054>057-030415- /O.NEW.KIND.WC.Y.0001.180102T2200Z-180103T1200Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville 313 PM EST Tue Jan 2 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 20 below zero. * WHERE...Portions of central, east central, north central and west central Indiana. * WHEN...Until 7 AM EST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/ind
3 follow-up statements
289 WWUS43 KIND 030227 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 927 PM EST Tue Jan 2 2018 INZ021-028>031-035>049-054>057-031030- /O.CON.KIND.WC.Y.0001.000000T0000Z-180103T1200Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville 927 PM EST Tue Jan 2 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 20 below zero. * WHERE...Portions of central, east central, north central and west central Indiana. * WHEN...Until 7 AM EST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/ind
730 WWUS43 KIND 030755 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 255 AM EST Wed Jan 3 2018 ...Wind Chill Advsiroy remains in effect early this morning... INZ021-028>031-035>049-054>057-031200- /O.CON.KIND.WC.Y.0001.000000T0000Z-180103T1200Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville 255 AM EST Wed Jan 3 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 5 below zero to 15 below zero. * WHERE...Portions of central, east central, north central and west central Indiana. * WHEN...Until 7 AM EST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/ind
546 WWUS43 KIND 031144 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 644 AM EST Wed Jan 3 2018 ...Wind Chill Advisory will expire at 700 AM... INZ021-028>031-035>049-054>057-031245- /O.EXP.KIND.WC.Y.0001.000000T0000Z-180103T1200Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, and Shelbyville 644 AM EST Wed Jan 3 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING... Clouds arriving in the area have allowed temperature to rise into the teens. Wind chill values are no longer colder than -14. Thus the wind chill advisory will be allowed to expire. $$ For more information from the National Weather Service visit http://weather.gov/ind PUMA
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this wind chill advisory went out at Jan 2, 12:31 PM EST, 2 hours 42 minutes earlier.
Area forecast discussion, Jan 2, 12:31 PM EST, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1231 PM EST Tue Jan 2 2018 .UPDATE... The Near Term section has been updated below. && .SYNOPSIS... Issued at 218 AM EST Tue Jan 2 2018 Arctic High pressure over Iowa and Illinois will continue to drift east across Indiana toward Kentucky Today and Tonight. This will result in dry but frigid conditions with dangerous wind chills through Tonight. A Low pressure system is then expected to be pushing through the Great Lakes on Wednesday...and this will push a cold front across Central Indiana. Mainly just some clouds are expected with the cold front...but a few light snow showers cannot be ruled out...particularly northeast of Indianapolis. In the wake of the cold yet another blast of Arctic air will build across the region for Thursday and Friday with more below normal temperatures. Temperatures closer to normals and some precipitation may arrive by Sunday as the arctic high departs to the east and a warm front arrives ahead of an approaching storm system. && .NEAR TERM /Today/... Issued at 1230 PM EST Tue Jan 2 2018 Cut max temps several degrees based on midday readings. Remainder of forecast in decent shape. Will allow wind chill products to expire on schedule at 1 PM. May need reissuance with the afternoon package but wind chill values have climbed to above criteria at most stations thus far today. Previous discussion follows. Issued at 218 AM EST Tue Jan 2 2018 Surface analysis early this morning shows arctic high pressure in place across Iowa and Illinois...spilling southeast into the Ohio River. Frigid temperatures were in place across Central Indiana with values ranging from -2 to -20. GOES16 SHows clear skies across the region. Forecast soundings today continue to suggest a very dry and very cold column across the area. GFS and NAM show the surface high drifting to the south of Indiana with westerly flow of somewhat warmer air beginning this afternoon. Aloft the continue polar express of cold air continues to spill into the Ohio Valley with little in the way of support. Thus will trend toward a mostly sunny but very cold day. Given our very cold start will trend highs at or slightly below the forecast builder highs. Wind chill advisory seems to remain reasonable today given the cold temperatures and slight increase in pressure gradient across the area given the surface high drift to the southeast....which should keep winds in place. && .SHORT TERM /Tonight through Thursday Night/... Issued at 218 AM EST Tue Jan 2 2018 Quiet weather will remain in place tonight as the GFS and NAM show the surface high south of Indiana as a cold front approaches from the northwest. Forecast soundings keep a dry column across the area through 12Z Wed...but do hint at some high cloud saturation as warm air advection remain in play ahead of the cold front within the S-SW flow. Thus will trend toward an increasing clouds type forecast overnight. Also given the warm air arriving and increasing cloud cover will trend lows at or above the forecast builder blend. On Wednesday the GFS and NAM suggest an upper trough pushing through the region along with an associated cold front. Forecast soundings suggest saturation...particularly at points northeast of Indianapolis where dynamics and lower level convergence are better. Thus will include some chc pops on Wednesday as these features pass. Snow will be precip type as soundings fail to get even close to freezing. Only minimal accumulations...less than 0.5 inches with limited moisture look reasonable for now. Again with expected clouds and cold air returning by Wednesday afternoon...will trend highs at or below the forecast builder blend. As the dynamics and cold front exit the area on Wednesday evening...lingering showers or flurries will be possible across the east and southeast parts of the forecast area. Any accumulation should be tapering off as cold and dry air along with subsidence will be building as another high pressures system builds into the area. With ongoing cold air advection...trapped strato-cu clouds will be expected overnight and into Thursday. Will stick close to the forecast builder blend. Strong and cold High pressure will then build across the region on Thursday and Thursday night in the wake of the cold front. Cold air advection will once again be on as 850mb temps once again fall toward -18c. Thus will again trend toward a partly cloudy sky and temps cooler than the forecast builder blend. && .LONG TERM /Friday through Monday/... Issued at 248 AM EST Tue Jan 2 2018 Cold air will continue over the area through Friday night with northwesterly upper flow over the area as the axis of the cold upper trough will be just to the east. On Saturday, as a surface high moves across Indiana and to the east, warm advection will finally develop which strengthens Saturday night. By Sunday, chances for precipitation will arrive as a warm front pushes north. The strong southwesterly flow on the back side of the high and along the warm front should bring significant warming to the area, and at this time forecast models look like temperatures will climb above freezing both at the surface and aloft for at least southern parts of the area. There is still a decent amount of uncertainty concerning how far north the warm air will get, and this will obviously affect precipitation type. For now would consider both the temps and precip type to be a low confidence forecast. What appears higher confidence, though, is that if there is a warm up it will not last. Models are in good agreement the upper troughing will re-establish itself over the area again next week, plunging temperatures back well below normal by mid week. && .AVIATION /Discussion for the 02/18Z TAFs/... Issued at 1153 AM EST Tue Jan 2 2018 VFR through the majority of the period. Some MVFR ceilings will be possible late in the period at LAF and IND. Clear skies and winds less than 10KT expected much of today into this evening under the influence of high pressure. Cloud cover will increase late in the period as an upper wave approaches, and some MVFR ceilings may occur late in the period. A few snow showers cannot be ruled out with the upper wave, but this is too low probability for an explicit mention this far out. Winds through the period will be less than 10KT, generally southwesterly much of the period. No significant obstructions to visibility expected at this time. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory until 1 PM EST this afternoon for INZ051>057- 060>065-067>072. Wind Chill Warning until 1 PM EST this afternoon for INZ021- 028>031-035>049. && SYNOPSIS...Puma NEAR TERM...Puma/Nield SHORT TERM...Puma LONG TERM...CP AVIATION...Nield
Hazardous weather outlook, Jan 2, 4:14 AM EST, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 414 AM EST Tue Jan 2 2018 INZ021-028>031-035>049-030915- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, and Indianapolis 414 AM EST Tue Jan 2 2018 This hazardous weather outlook is for northern central Indiana. .DAY ONE...Today and Tonight. Outlook: Bitterly cold conditions continue today. Hazards: Bitterly cold wind chills of -20 to -35. Timing: The coldest values will occur this morning. Below zero wind chills will continue through tonight. Discussion: A bitterly cold air mass will remain across the area today as high pressure builds in. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Bitterly cold air will continue across Central Indiana for much of this week. Dangerously cold wind chills of -10 to -20 degrees are expected at times from Wednesday night through Saturday morning. A chance for light snow will come Wednesday afternoon and evening as a weak upper level wave tracks through the area. Better chances for snow will push through the area on Sunday and Monday as a storm system approaches from the west. Discussion: Cold Arctic high pressure will extend from the northern Plains into the Ohio Valley this week allowing an arctic air mass to remain across the region for much of the week with below normal temperatures. A strong low pressure system will approach Sunday that could bring more snow to northern parts of central Indiana. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ051>057-060>065-067>072-030915- Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe- Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson- Jennings- Including the cities of Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 414 AM EST Tue Jan 2 2018 This hazardous weather outlook is for southern central Indiana. .DAY ONE...Today and Tonight. Outlook: Bitterly cold conditions continue today. Hazards: Bitterly cold wind chills of -15 to -25. Timing: The coldest values will occur this morning. Below zero wind chills will continue through tonight. Discussion: A bitterly cold air mass will remain across the area today as high pressure builds in. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Bitterly cold air will continue across Central Indiana for much of this week. Dangerously cold wind chills of -5 to -15 degrees are expected at times from Wednesday night through Saturday morning. A chance for light snow will come Wednesday afternoon and evening as a weak upper level wave tracks through the area. Better chances for snow or a mix of rain and snow will push through the area on Sunday and Monday as a storm system approaches from the west. Discussion: Cold Arctic high pressure will extend from the northern Plains into the Ohio Valley this week allowing an arctic air mass to remain across the region for much of the week with below normal temperatures. A strong low pressure system will approach Sunday that could bring a rain and snow mix to southern parts of central Indiana. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Nearby
Wind Chill Advisories in Indiana, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.